Alert archive / Vermont / River Flood Warnings in 2018
River Flood Warning 14, NWS Burlington, VT
NWS Burlington, VT issued this river flood warning at May 4, 2018, 4:02 AM EDT for 5 counties in Vermont; Clinton County, Essex County, Washington County, New York. It took effect at May 5, 2018, 12:01 PM EDT. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- May 4, 2018, 4:02 AM EDT (08:02 UTC)
- In effect from
- May 5, 2018, 12:01 PM EDT
- Expired
- May 9, 2018, 11:21 AM EDT
- In force
- 4 days
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Clinton County, NY, Essex County, NY, Washington County, NY, Addison County, VT, Chittenden County, VT, Franklin County, VT, Grand Isle County, VT, Rutland County, VT
The radar
The Burlington radar (KCXX), 32 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Lake Champlain at Rouses Point (ROUN6).
- Action stage
- 99 ft
- Minor stage
- 99.5 ft
- Moderate stage
- 100.5 ft
- Major stage
- 101 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04295000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this river flood warning went out at May 4, 1:28 AM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 4, 1:28 AM EDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Burlington VT 128 AM EDT Fri May 4 2018 .SYNOPSIS... Showers will wind down overnight. Another round of showers with scattered thunderstorms is expected for Friday. Some of the storms could be strong with gusty winds. Briefly heavy rainfall will also be possible with most areas receiving up to an inch of additional rainfall through Friday evening. High pressure will build back across the region on Saturday and will usher in the return of drier weather, although a chance of rain is possible on Sunday. && .NEAR TERM /UNTIL 2 PM THIS AFTERNOON/... As of 1032 PM EDT Thursday...Scattered light rain showers are winding down across the area. May have a few showers skirt across our southern areas tonight. Some fog has formed in areas that had rainfall and now have light winds as well as some breaks in the cloud cover. Any clearing will be short lived though as more clouds are moving into the area. Previous discussion follows. Main concerns for Friday and Friday night will be the potential of strong to possibly severe thunderstorms late Friday afternoon, followed by gusty winds Friday evening. Low pressure is currently skirting by to our north, with its cold front dragging along in its wake. Showers exist out ahead of this front, and they will continue to move eastward through the region as the cold front does likewise. Instability is limited this afternoon due to this morning's precipitation, so don't anticipate much more than an isolated thunderstorm that may produce some gusty winds and briefly heavy rainfall. The showers will come to an end once the front goes by, and could even see some stars peak through the clouds. Lows will be in the 50s in most areas. For Friday...another low will lift across the Great Lakes and along/north of the Saint Lawrence Valley. This will allow tonight's front to lift back north as a warm front, ushering moisture back into the North Country. Although we will see a brief break in the precipitation, showers and thunderstorms will redevelop again during the afternoon as the increasing moisture interacts with another, stronger cold front approaching from the west. Thunderstorms will be possible as the upper shortwave associated with this system is more potent than today, making for better dynamics. A strong 60-70kt jet out ahead of the front will aid in any convection, as well as add ample shear to any storms; progs indicate 0-6km bulk shear of 60-80 kt will exist by late afternoon/early evening. Hence any convection that does get going will have the potential to become organized and capable of producing strong winds and perhaps some small hail. However, the uncertainty comes with the amount of instability that will be available for convection. Model guidance indicates SBCAPEs of as little as 200-300 J/kg or as much as 1200+ J/kg. Much will depend upon how much clearing/sunshine we can get in the morning hours prior to the prefrontal trough/cold frontal passage. Even a little instability combined with this much shear could mean strong to possible severe convection, but there is still a lot of uncertainty as to exactly how things will play out Friday afternoon and evening. Therefore, SPC's current Marginal Risk in the Day 2 outlook seems reasonable. Regardless, with PWATs approaching 1.75 inches, any showers or thunderstorms will be capable of producing heavy rainfall. Storms will be moving at a good clip, but with streams still running high with snowmelt and today's rain, the flooding situation will need to be monitored closely. Best timing for storms will be roughly 2 pm to 8 pm. The other concern for Friday comes with the aforementioned jet which will move across the region as the surface low/upper wave traverse just to the north of the international border. 850mb winds will approach 60-70 kt; the question will be how much of this is able to mix to the surface. Lapse rates will increase once the front moves through, which should allow us to mix at least some of this down. Widespread gusts of 35-45 mph are likely, with some locally higher gusts of 50 mph or more possible, especially over the higher terrain. This is enough to cause some downed trees and power outages. The front will finish crossing the region by midnight or so Friday night, ushering in much drier air. Any precipitation will quickly come to an end, with some clearing even possible by daybreak. Lows will be 40s most spots. && .SHORT TERM /2 PM THIS AFTERNOON THROUGH SATURDAY NIGHT/... As of 408 PM EDT Thursday...The cold front that will move through Friday night will clear out any lingering precipitation as a drier air mass is ushered in behind. After a showery end of the work week, good news is in store for those hoping to head outside Saturday; building high pressure will gift us with sunshine. Temperatures will reach the mid to upper 60s in most locations and the air will feel much less muggy than that we've experienced recently, thanks to northwesterly flow bringing in drier, Canadian sourced air. After a windy night in many areas Friday, Saturday will be significantly less gusty, though not completely calm. Flow aloft will become weakly confluent over the region Saturday night, and clouds will be on the increase as weak northern and southern stream shortwaves move through. Lows Saturday night will generally be in the 40s. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 408 PM EDT Thursday..Sunday we'll see another round of precipitation move through during the afternoon/evening hours as a front pushes through. This will be followed by quieter weather as surface high pressure builds in to start the work week. Monday will be the coolest day of the week, with highs in the upper 50s to low 60s. By Tuesday however, the warmer weather will return and highs will once again be in the 60s to 70s through the middle of the week. Looking further into the longterm, the passage of a cold front Thursday will bring an end to the dry spell and a return of precipitation. && .AVIATION /05Z FRIDAY THROUGH TUESDAY/... Through 06Z Saturday...Ceilings have been trending downward to MVFR conditions as a surplus of moisture moves into the region. Widespread ceilings between 1000 ft and 2500 ft are common but some areas may see IFR ceilings approaching 600 ft; especially near KSLK. A few breaks in the clouds have been observed which has allowed for patchy MVFR fog conditions at KSLK and KPBG through the overnight hours thus far but should improve before 12Z as thicker clouds are already almost over the area. Little improvement in flight conditions will be observed through the morning hours but as a warm front lifts across the region, ceilings could begin to trend upward. A cold front will push through KMSS and KSLK between 18Z and 21Z and the Vermont TAF sites between 21Z and 03Z. Showers and thunderstorms are expected to develop ahead and along the frontal boundary this afternoon which could create some locally erratic and gusty winds as storms collapse. Conditions will quickly trend toward VFR following the frontal passage as drier air moves into the area. Strong winds on the back side of the front could produce gusts upward to 40 kt across KSLK/KMSS/KRUT after 03Z. In addition, those sites may see a period of wind shear before the gusts kick in as winds at 2000 ft could approach 60 kts. Outlook... Saturday: VFR. NO SIG WX. Saturday Night: VFR. NO SIG WX. Sunday: Mainly VFR, with local IFR possible. Chance SHRA. Sunday Night: Mainly MVFR, with local IFR possible. Chance SHRA. Monday: VFR. NO SIG WX. Monday Night: VFR. NO SIG WX. Tuesday: VFR. NO SIG WX. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Hastings NEAR TERM...Hastings/Neiles SHORT TERM...RSD LONG TERM...RSD AVIATION...Clay
Hazardous weather outlook, May 3, 7:09 AM EDT, 20 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 709 AM EDT Thu May 3 2018 NYZ026>031-034-035-087-VTZ001>012-016>019-041115- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 709 AM EDT Thu May 3 2018 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Showers and scattered thunderstorms will move across the region this afternoon. Some thunderstorms may produce locally heavy rainfall, frequent lightning and damaging wind gusts. The greatest likelihood for strong to severe thunderstorms will be across Rutland and Windsor counties. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A cold front will move through the North Country just prior to peak heating on Friday and will interact with some elevated instability and strong low level shear. This could help produce a squall line with bowing segments that could be favorable for isolated damaging wind gusts. Periods of locally heavy rainfall and frequent lightning are possible ahead and along the frontal boundary on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:11 AM EDT | Wind Advisory | BTV | Addison, Caledonia, Chittenden, Essex, Franklin, Grand Isle and 5 more | 24 hr |
| May 4, 5:41 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, Grand Isle | 64 min |
| May 4, 6:24 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden, Lamoille, Washington | 66 min |
| May 4, 6:54 PM EDT | Severe Thunderstorm Warning | BTV | Essex, Franklin, Orleans | 45 min |
| May 4, 7:12 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Chittenden, Franklin, Lamoille, Orleans, Washington | 63 min |
| May 4, 7:29 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Caledonia, Chittenden, Lamoille, Orange, Washington | 61 min |
| May 4, 7:41 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Rutland, Windsor | 51 min |
| May 4, 7:42 PM EDT | Flash Flood Warning | BTV | Chittenden, Lamoille, Washington | 3 hr |
| May 4, 3:33 PM EDT | Special Weather Statement | BTV | St. Lawrence | 57 min |
| May 4, 4:08 PM EDT | Severe Thunderstorm Warning | BTV | St. Lawrence | 67 min |
| May 4, 4:28 PM EDT | Areal Flood Warning | BTV | Essex, Franklin | 36 hr |
| May 4, 4:28 PM EDT | Severe Thunderstorm Warning | BTV | St. Lawrence | 62 min |
| May 4, 4:49 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Franklin, St. Lawrence | 56 min |
| May 4, 5:26 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Essex, Franklin, St. Lawrence | 64 min |
| May 4, 6:17 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, St. Lawrence | 42 min |
| May 4, 6:51 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Essex, Franklin, St. Lawrence | 44 min |
Nearby
River Flood Warnings in Vermont, 2018River Flood Warnings in New York, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.